Michigan, 2011

Lake-Effect Snow in Michigan, November 17, 2011

November 17, 2011 · NWS APX · 1 event in 1 county or zone

Chilly west winds gradually veered to the west-northwest on the Northern Great Lakes. That allowed a strong lake effect snow band on Lake Superior to pivot southward, moving inland into Eastern Upper Michigan.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Chilly west winds gradually veered to the west-northwest on the Northern Great Lakes. That allowed a strong lake effect snow band on Lake Superior to pivot southward, moving inland into Eastern Upper Michigan. Places between Strong and Paradise picked up six inches of snowfall in less than three hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 17, 4:27 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Nov 17, 4:27 AM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
427 AM EST THU NOV 17 2011

.SYNOPSIS.../ISSUED AT 427 AM/

A COLD CANADIAN AIR MASS WILL REMAIN OVER THE GREAT LAKES
TODAY...WITH LAKE EFFECT SNOW SHOWERS EXPECTED FOR NORTHWEST LOWER
AND EASTERN UPPER MICHIGAN. GUSTY SOUTHWEST WINDS WILL MODERATE
TEMPERATURES A BIT FRIDAY INTO SATURDAY...WITH RAIN LIKELY LATE
SATURDAY INTO SATURDAY NIGHT...AS ANOTHER AREA OF LOW PRESSURE MOVES
INTO THE GREAT LAKES. HIGH PRESSURE WILL MOVE BACK INTO THE REGION
ON SUNDAY INTO EARLY NEXT WEEK.

AJS/NS

&&

.SHORT TERM.../ISSUED AT 427 AM/...TODAY

MIDNIGHT SURFACE ANALYSIS SHOWED A TROUGH AXIS EXTENDING FROM
WESTERN QUEBEC BACK ACROSS NORTHERN LAKE SUPERIOR.  BROAD CYCLONIC
FLOW EXISTED ACROSS THE UPPER GREAT LAKES AS LARGE SCALE UPPER
TROUGH CROSSED THE MISSISSIPPI VALLEY ALONG WITH SOME COLD
TEMPERATURES ALOFT (-40C AT 500MB PER 00Z INL SOUNDING).  COLD
TEMPERATURES AND ADEQUATE MOISTURE GENERATING BANDS OF LAKE EFFECT
SNOW SHOWERS...JUST CLIPPING WHITEFISH POINT OFF LAKE SUPERIOR WITH
A COUPLE NOTABLE BANDS OVER THE LAKE ORIENTED ROUGHLY 280-290
DEGREES.  SYNOPTICALLY GENERATED SNOW SHOWERS OVER NORTHERN
WISCONSIN DUE TO A SMALL VORTICITY CENTER ROTATING SOUTHEAST ACROSS
WESTERN UPPER MICHIGAN HAVE BEEN ENHANCING CLOUDS/SNOW SHOWERS
ACROSS NORTHWEST LOWER MICHIGAN MAINLY FROM THE GRAND TRAVERSE BAY
REGION SOUTHWARD.  00Z APX SOUNDING PEGGED TOP OF MIXED LAYER AROUND
780MB/-14C.

AS THE HEART OF THE THERMAL TROUGH COMES ACROSS THE UPPER GREAT
LAKES TODAY...IMPACTS ON LAKE EFFECT SNOWFALL THE MAIN CONCERN
ESPECIALLY OFF LAKE SUPERIOR WHERE LAKE EFFECT PARAMETERS ARE
IMPRESSIVE (AS EVIDENCED BY RADAR IMAGERY).  BIGGEST QUESTION FOR
EASTERN UPPER HAS BEEN WIND DIRECTION...WITH LOW LEVEL WINDS
EXPECTED TO VEER A BIT MORE WEST-NORTHWEST THIS MORNING.  KMQT 88D
AND MONTREAL RIVER RADAR ALREADY SHOWING ONE STRONG BAND TAKING AIM
ON NORTHWEST CHIPPEWA COUNTY.  MAIN FOCUS FOR CONVERGENCE WILL
REMAIN IN THE WHITEFISH BAY VICINITY...THOUGH THINK THE TRAJECTORY
MAY JUST BE FAVORABLE ENOUGH TO FUNNEL SOME HEAVIER SNOW SQUALLS
TOWARD SAULT STE. MARIE LATER THIS MORNING.  DEEP LAYER COLD AIR AND
LONG LAKE SUPERIOR FETCH LIFTING INVERSION HEIGHTS UP TOWARD
500MB...WHICH REMAINS THAT WAY THROUGH THE AFTERNOON.  OVERALL SNOW
AMOUNTS WILL OF COURSE DEPEND ON BAND PERSISTENCE AND HOW MUCH
WOBBLING THE LOW LEVEL WINDS DO...WHICH IS UNKNOWN.  BUT LOCAL
ACCUMULATIONS GREATER THAN 8 INCHES POSSIBLE NORTH OF THE M-28
CORRIDOR TODAY.  SO CURRENT LAKE EFFECT SNOW WARNING FOR CHIPPEWA
COUNTY WILL CONTINUE WITH NO MODIFICATIONS.  OFF LAKE MICHIGAN...
WITH UPSTREAM VORTICITY CENTER EXPECTED TO ROTATE ACROSS NORTHERN
LOWER MICHIGAN LATER TODAY MOISTURE AND A LITTLE SYNOPTIC LIFT WILL
HELP THE CAUSE THOUGH CBL DEPTH WILL NOT BE AS GREAT.  BUT LAKE PLUS
DIURNAL EFFECT SHOULD RESULT IN SCATTERED-NUMEROUS SNOW SHOWER
COVERAGE TODAY...WITH LESS ORGANIZATION EXPECTED AS BAND MORPHOLOGY
SHOULD TREND TOWARD MORE CELLULAR COVERAGE LATER TODAY.  BUT EARLY
ON THIS MORNING...BASED ON WHAT RADAR TRENDS CAN BE DISCERNED FROM
SURROUNDING 88D'S PLUS EXPECTED FOCUSED CONVERGENCE AROUND THE GRAND
TRAVERSE BAY REGION MAY CONCENTRATE SOME BETTER LIGHT SNOW
ACCUMULATION POTENTIAL IN THAT VICINITY.  CHILLY AFTERNOON WITH
HIGHS FROM AROUND 30 TO THE MID 30S.

JPB

&&

.LONG TERM.../ISSUED AT 427 AM/...TONIGHT THROUGH SATURDAY

LARGE SCALE PATTERN FEATURES A NICE PROGRESSION OF FAIRLY BROAD
WAVES FROM CENTRAL NORTH AMERICA WESTWARD ACROSS THE PACIFIC.  LEAD
TROUGH CROSSING THE MISSISSIPPI RIVER VALLEY THIS MORNING...WITH
ANOTHER SYSTEM DROPPING SOUTHEAST ALONG THE BRITISH COLUMBIA
COAST...AND ANOTHER LARGE SCALE TROUGH WEST OF THE DATELINE.  LEAD
TROUGH CROSSING THE MIDDLE OF THE COUNTRY WILL GET KICKED NORTHEAST
BY DIGGING HEIGHT FALLS OUT WEST...WITH THE RETROGRADING LONG WAVE
POSITION PUMPING HEIGHTS UP INTO THE GREAT LAKES THIS WEEKEND WITH
STRONG SOUTHWESTERLY FLOW ALOFT.  ONE FAST MOVING DISTURBANCE
EMANATING FROM THE WESTERN TROUGH WILL ZIP ACROSS THE REGION DURING
THE LATTER HALF OF THE WEEKEND...WITH THE MEAN PATTERN BECOMING MORE
QUASI-ZONAL NEXT WEEK AS LONG WAVE PATTERN SORT OF "RE-BALANCES"
ITSELF WITH A NEW LONG WAVE POSITION OVER THE NORTHWEST ATLANTIC.

AS FOR FORECAST SPECIFICS...LAKE EFFECT SNOW SHOWERS EXPECTED TO
WIND DOWN THIS EVENING AS WINDS BACK TO SOUTHWEST WITH PASSAGE OF A
LOW LEVEL RIDGE AXIS...AND STRONG DEEP LAYER WARM ADVECTION KICKS
IN.  THIS WILL SPREAD MID/HIGH CLOUDS INTO THE FORECAST AREA
OVERNIGHT...AND SOME LIGHT PRECIP DURING THE DAY FRIDAY WITH THE
GREATEST PROBABILITY ACROSS THE NORTHERN HALF OF THE FORECAST AREA.
GUSTY SOUTHERLY WINDS ALSO LIKELY FRIDAY...PROBABLY IN EXCESS OF 30
MPH THOUGH UNSURE HOW DEEPLY WE CAN MIX IN WARM ADVECTION PATTERN.
FORECAST SOUNDINGS SHOW A PRETTY GOOD MIXED LAYER (UPWARDS OF 850MB
OR SO)...PARTLY BECAUSE GUIDANCE (GFS IN PARTICULAR) SLOW TO SCOUR
OUT COLDER AIR AT 850MB (DIABETIC EFFECTS?).  BUT AS WARM AIR SURGES
NORTH PRECIP TYPE WILL LIKELY CHANGE FROM PREDOMINANTLY SNOW OVER TO
MOSTLY RAIN BY AFTERNOON.  INTERESTING FORECAST CHALLENGE FOR FRIDAY
NIGHT...SHEARED OUT SHORT WAVE AND ASSOCIATED SURFACE LOW/COLD FRONT
WILL GET STRETCHED OUT ACROSS NORTHERN ONTARIO AND UPPER MIDWEST...
WHILE LEE SIDE CYCLOGENESIS OCCURS OVER THE HIGH PLAINS OF
COLORADO.  CONFLUENT/FRONTOGENETIC FLOW SETS UP IN THE INTERACTION
BETWEEN THESE TWO FEATURES...AND THE POSSIBILITY OF A NARROW BAND OF
MOISTURE/PRECIPITATION ACROSS THE UPPER MIDWEST AND EXTENDING ACROSS
THE UPPER PENINSULA/LAKE SUPERIOR.  EXACTLY WHERE THE UPWARD BRANCH
OF SUCH A F-GEN CIRCULATION SETS UP WILL DETERMINE IF ANY DEEPER
MOISTURE/PRECIP TRIES TO MAKE ITS WAY INTO THE EASTERN U.P..
CONSENSUS FORECAST IS DRY FOR NOW...PROBABILISTIC FORECASTS SUGGEST
HOWEVER THAT WE'LL NEED TO TAKE A CLOSER LOOK AT THIS POSSIBILITY.
BUT AS LEE LOW COMES OUT ACROSS THE PLAINS AND EVENTUALLY TURNS
NORTHEAST TOWARD THE GREAT LAKES SATURDAY...GULF TAP/LOW LEVEL MOIST
INFLOW SETS UP INTO MICHIGAN ALONG AN UPWARD ISENTROPIC
TRAJECTORY...WHICH WILL INCREASE THE THREAT FOR RAIN AS SATURDAY
WEARS ON.

JPB

&&

.MARINE.../ISSUED AT 427 AM/

THAT TIME OF YEAR WITH PERPETUAL MARINE HEADLINES...STARTING WITH
SMALL CRAFT ADVISORIES ON LAKE MICHIGAN/LAKE HURON NEARSHORE ZONES
NORTH OF THUNDER BAY AND WHITEFISH BAY.  WIND WILL COME AROUND FROM
WEST-NORTHWEST TODAY TO SOUTH-SOUTHWEST TONIGHT AS A SURFACE RIDGE
AXIS CROSSES THE STATE AND GRADIENT TIGHTENS UP AGAIN HEAD OF
FALLING PRESSURES ACROSS THE UPPER MIDWEST.  THIS WILL LIKELY LEAD
TO GALES AT LEAST ON LAKE MICHIGAN FRIDAY INTO FRIDAY EVENING...SO
HAVE TRANSITIONED TO A GALE WATCH FOR THAT PERIOD OVER THE LAKE
MICHIGAN NEARSHORE WATERS.  WINDS WILL DIMINISH OVERNIGHT FRIDAY
INTO THE FIRST PART OF SATURDAY.

JPB

&&

.AVIATION.../ISSUED AT 1157 PM/...VALID FOR 06Z TAFS

TNGT: VFR 4500-6000 FT CIGS WITH FLURRIES AT MBL TVC. W WINDS 5-10
KTS COULD BECOME GUSTY FOR BRIEF PERIODS OF TIME. EXCEPTION IS MBL
WHICH WILL REMAIN GUSTY ALL NIGHT.

THU: VFR 3500-6000 KT CIGS IN SCT FLURRIES. THERE IS A CHANCE FOR
BRIEF TEMPO MVFR CIGS/VSBYS PLN TVC IN SHSN'S. W WINDS TURN GUSTY UP
TO 22 KTS.

THU THRU 06Z: VFR 4500-6000 FT CIGS BECOME SCT EXCEPT AT PLN WHERE
THERE REMAINS A LOW PROBABILITY OF SOME MVFR VSBYS IN SHSN. WINDS
DIMINISH TO LESS THAN 10 KTS.

HALBLAUB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING UNTIL 11 PM EST THIS EVENING FOR MIZ008.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST FRIDAY FOR LHZ345>347.
LM...GALE WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR LMZ323-
     341-342-344>346.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST FRIDAY FOR LMZ323-341-342-
     344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EST FRIDAY FOR LSZ321.

&&
Hazardous weather outlook, Nov 17, 5:03 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
503 AM EST THU NOV 17 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
181100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
503 AM EST THU NOV 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY SNOW SQUALLS WILL IMPACT PORTIONS OF CHIPPEWA COUNTY
ALONG AND NORTH OF THE M-28 CORRIDOR TODAY INTO THIS EVENING.  SEE
ONGOING WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED FRIDAY...ESPECIALLY
ACROSS NORTHERN LOWER MICHIGAN. WIND GUSTS OVER 35 MPH MAY OCCUR.

GALE FORCE WINDS ARE EXPECTED ON LAKE MICHIGAN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Nov 17, 5:36 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
536 AM EST THU NOV 17 2011

MIZ020>022-025>027-171245-
LEELANAU-ANTRIM-OTSEGO-BENZIE-GRAND TRAVERSE-KALKASKA-
INCLUDING THE CITIES OF...NORTHPORT...MANCELONA...GAYLORD...
FRANKFORT...TRAVERSE CITY...KALKASKA
536 AM EST THU NOV 17 2011

...BURSTS OF HEAVIER SNOW WILL RESULT IN POOR DRIVING CONDITIONS
THIS MORNING...

LAKE EFFECT SNOW SHOWERS WILL RESULT IN LOCALLY SEVERAL INCHES OF
ACCUMULATION THIS MORNING...WITH SOME OF THE BURSTS OF HEAVIER
SNOW EXPECTED TO RESULT IN DETERIORATING DRIVING CONDITIONS.
UNTREATED ROADS ARE SLIPPERY DUE TO OVERNIGHT SNOWFALL...WITH
PERIODS OF REDUCED VISIBILITY IN FALLING SNOW ALSO CONTRIBUTING TO
POOR TRAVEL CONDITIONS.

BE SURE TO LEAVE EXTRA TRAVEL TIME TO REACH YOUR DESTINATION THIS
MORNING.

JPB
Local storm report, Nov 17, 7:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
729 AM EST THU NOV 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     SNOW             9 SSW GAYLORD           44.91N 84.74W
11/17/2011  M3.2 INCH        OTSEGO             MI   OFFICIAL NWS OBS

            24 HR TOTAL THRU 7 AM.

&&

SCHWARTZ
Local storm report, Nov 17, 7:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
741 AM EST THU NOV 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     SNOW             CENTRAL LAKE            45.07N 85.26W
11/17/2011  M4.0 INCH        ANTRIM             MI   TRAINED SPOTTER

            12 HR TOTAL THRU 7 AM.

&&

SCHWARTZ
Special weather statement, Nov 17, 7:59 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
759 AM EST THU NOV 17 2011

MIZ021-022-026>028-171500-
ANTRIM-OTSEGO-GRAND TRAVERSE-KALKASKA-CRAWFORD-
INCLUDING THE CITIES OF...MANCELONA...GAYLORD...TRAVERSE CITY...
KALKASKA...GRAYLING
759 AM EST THU NOV 17 2011

...BURSTS OF HEAVIER SNOW WILL RESULT IN POOR DRIVING CONDITIONS
THIS MORNING...

LAKE EFFECT SNOW SHOWERS WILL RESULT IN UP TO 4 INCHES OF SNOW IN
A FAIRLY NARROW CORRIDOR ALONG AND JUST SOUTH OF M-32...AND NORTH
OF M-72. PERIODS OF POOR VISIBILITY AND HAZARDOUS DRIVING
CONDITIONS WERE REPORTED IN THIS AREA...SO TAKE EXTRA TIME TO
REACH YOUR DESTINATION THIS MORNING. UNTREATED ROADS ARE SLIPPERY
DUE TO THE SNOWFALL. OUTSIDE OF THIS CORRIDOR...MOST AREAS HAVE
RECEIVED AROUND AN INCH.

SMD

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chippewa

When
November 17, 8:00 AM EST to 4:00 PM EST
Where
Chippewa forecast zone
Reported by
Public

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354566.